What started as a tuberculosis screening landed over a dozen students in Lawrence Township, Indiana in the hospital. The reason: they were accidentally injected with insulin.
Sixteen students at McKenzie Center for Innovation &Technology were mistakenly injected with insulin and subsequently taken to local hospitals for observation. Community Health Network, an Indianapolis-based health care provider, was responsible for the screening and mistaken doses of insulin. It’s not yet known how or why the mix-up occurred. It’s also unclear why the students were being tested for the disease at school.
In a tuberculosis screening, patients are injected with a small amount of tuberculin. If a patient is positive for tuberculosis, a reaction to the skin test will occur. Instead of being injected with tuberculin, 16 students received insulin injections. The students were monitored for symptoms that can include lightheadedness, fainting, seizures or critically low blood sugar. All students were released by the end of the day after being cleared medically.
Together with Community Health Network, the school is investigating exactly how the mistake took place. “We are working closely with Community Health Network to determine the cause of the error; and to evaluate processes as needed,” school officials said to local affiliate Fox 59.